Diabetes is a disease that millions are affected by. It can be very challenging trying to figure out which medication or medication combination is best for a patient. While extremely rare, the GLP-1’s and DPP4 inhibitors have been potentially associated with pancreatitis. So what does this mean and when should we try to avoid these medications.
A 49 year old male presents with an A1C of 10.9. He is currently on metformin and low dose long acting insulin at this time. With his other recently drawn labs, it was noted that his triglycerides were 1,554. This is a very high triglyceride level. When triglyceride levels are elevated this high, the risk is acute pancreatitis. Obviously getting those triglycerides down as quickly as we can is incredibly important for our patients pancreatitis risk. Given that a fibrate is likely to be started (if it hasn’t been already), what should we do in the meantime with his diabetes and significantly elevated A1C?
This is a scenario where I would do what I could to avoid using the GLP-1’s and DPP4’s due to the association with pancreatitis. To my knowledge there isn’t any evidence to say that using GLP1’s or DPP4’s with elevated triglycerides presents an added risk of pancreatitis, but I think it makes common sense to try to avoid at least one potential risk factor given the substantial elevation in triglycerides. Maximizing metformin (if it isn’t) and adjusting insulin would be my first steps.
Enjoy the blog? Well over 3,000 caring healthcare professionals have signed up to get my FREE 30 medication mistakes PDF for free…why haven’t you?